Leading cardiologist says there are concerns over statins
When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.
Statins are frequently prescribed, following or in order to prevent cardiovascular events. New research suggests that muscle weakness and related side effects can arise from statin use with myositis and myalgia being possible side effects.
In a study published in the US National Library of Medicine National Institutes of Health, statins causing myositis and myalgia was analysed.
The study noted: “The best recognised and most commonly reported AEs of statins include muscle pain, fatigue and weakness as well as rhabdomyolysis.
“While individual randomised controlled trials (RCTs) often fail to show an excess of muscle problems or symptoms, amitriptyline online pharmacy without prescription meta-analysis of randomised double-blind, placebo-controlled trials have shown increased myositis in patients receiving statins relative to, with myositis there defined as creatinine kinase (CK) which is 10 times the upper limit of normal with myalgia.
“An overall null effect of statins on muscle pain in clinical trials may therefore indicate that, in the samples selected for these trials, statins caused muscle pain in approximately as many people as they relieved it.
“In support of this view, triangulating evidence suggest that statins have a causal role in myalgia as well as muscle weakness in some people.”
What is myositis?
Myositis is the name for a group of rare conditions, said the NHS.
The health body continued: “The main symptoms are weak, painful or aching muscles. This usually gets worse, slowly over time.
“You may also trip or fall a lot and be very tired after walking or standing. If you have any of these symptoms you should see a GP.
“Myositis is usually caused by a problem with your immune system, where it mistakenly attacks healthy tissue.”
Statins side effects: One symptom you should not ignore [ADVICE]
Vitamin B12 deficiency: Glossitis is a sign [INSIGHT]
High blood pressure: Herb to lower BP [TIPS]
What is myalgia?
Myalgia describes muscle aches and pain, which can involve ligaments, tendons and fascia, the soft tissues that connect muscles, bones and organs.
Injuries, trauma, overuse, tension, certain drugs and illnesses can all bring about myalgia.
Myalgia can typically be localised to one area of the body, or groups of muscles.
Another study published in Rheumatology Advances in Practice looked at myositis and myalgia caused by statins.
The study said: “Up to 20 percent of patients experience myalgia which resolve after the drug is stopped.
“We highlight a more serious and potentially life-threatening complication: statin-induced autoimmune necrotising myositis (SIANM).
“Recently SIANM has been differentiated from inflammatory polymyositis.
“Patients present with bilateral proximal muscle weakness, elevated creatinine kinase, a muscle biopsy with necrosis.
“The latter has been found to be a specific and sensitive investigation for SIANM.”
The risks of any side effects also have to be balanced against the benefits of preventing serious problems.
A review of scientific studies into the effectiveness of statins found around one in every 50 people who take the medicine for five years will avoid a serious event, such as a heart attack or stroke, as a result.
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.
It’s run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
Source: Read Full Article